Long-Term Effects of Bipolar Disorder Medication
There are almost 6 million Americans aged 18 and older who are affected by bipolar disorder, according to the National Institute of Mental Health 2. Bipolar disorder is also called manic-depressive disorder because it causes shifts in mood between depression and mania. There are no means of curing bipolar disorder as of July 2010, but various medications have been developed to manage the symptoms of bipolar disorder.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Arrhythmia and Heartburn
Antipsychotics used to treat bipolar disorder, such as:
- may cause unusual or rapid heartbeats
- notes the National Institute of Mental Health 2
Lithium and anticonvulsants can also cause heartburn.
Medications such as olanzapine, risperidone and quetiapine are antipsychotics that can impair vision, explains MayoClinic.com.
Diabetes and Cholesterol Problems
Antipsychotic medications may affect metabolism, increasing the risk of type 2 diabetes and cholesterol problems, explains the National Institute of Mental Health 2.
Joint or Muscle Pain
Lithium is a form mood-stabilizing bipolar medication that can cause pain in the joints and muscles, according to the National Institute of Mental Health 2.
Impaired Muscle Control and Balance
Benzodiazepines and antipsychotics such as olanzapine and quetiapine can impair muscle control and coordination, explains MayoClinic.com. Moreover, bipolar medications such as benzodiazepines may also negatively affect balance and muscle control.
Insomnia and Drowsiness
Antidepressants, antipsychotics and benzodiazepines can cause drowsiness, notes MayoClinic.com. However, antidepressants may also cause insomnia, notes the National Institute of Mental Health 2. The severity of the effects may vary from person to person.
Liver, Kidney, Thyroid and Blood Disorders
Long-term use of Symbyax, antidepressants and antipsychotics may cause sexual dysfunction such as decreased libido and difficulties achieving orgasm, explains MayoClinic.com.
Antipsychotics and anticonvulsants such as valproic acid, divalproex and lamotrigine can cause skin problems to arise, according to MayoClinic.com and the National Institute of Mental Health 2.
Long-term use of antipsychotic medication for treating bipolar disorder can cause tardive dyskinesia, a condition that causes the muscles of the mouth to move involuntarily, explains the National Institute of Mental Health 2. The severity of the symptoms may range from mild to severe, notes the National Institute of Mental Health 2.
Weight Gain and Bowel Movement Issues
Some bipolar medications--lithium, antipsychotics and anticonvulsants--may cause weight gain, explains MayoClinic.com. Lithium can also cause diarrhea or constipation, notes the National Institute of Mental Health 2.
- Jupiterimages/Stockbyte/Getty Images